Clinical features and outcomes of cardiac involvement in patients with cancer treated with immune checkpoint inhibitors.
Sarah Abou Alaiwi, Amin Nassar, Talal Zarif, Edward El-Am, Ryan Denu, Walid Macaron, Carmel Malvar, Alessio Cortellini, James Korolewicz, Paul Sackstein, Frank Aboubakar Nana, Rachel Woodford, Georgina V. Long, Jennifer Kwan, Shirly Grynberg, Ronnie Shapira, Mercedes Herrera-Juárez, Simone Foderaro, Alexi Vasbinder, Aarti Asnani, Ankita Tandon, Salim Hayek, Tomas G. Neilan, Toni Choueiri, and Abdul-Rafeh Naqash. J Am Coll Cardiol. 2023 Mar, 81 (8_Supplement) 2338.https://doi.org/10.1016/S0735-1097(23)02782-1
Background: Despite the increasing prevalence of therapies utilizing immune checkpoint inhibitors (ICIs), the associated cardiovascular complications have been poorly reported. Given the fatality of ICI-related complications, especially myocarditis, optimal risk stratification to predict major adverse cardio- and cerebrovascular events (MACCEs) in patients receiving ICIs is mandatory.
Methods: We collected clinical data from patients receiving ICIs, and the primary outcomes were MACCEs, including myocarditis, heart failure, and ischemic stroke. Other systemic immune responses relating to ICIs were also recorded. The median follow-up duration was 3 years.
Results: Among 580 patients, the incidence of MACCEs was 3.9%. Older patients, male patients, and patients with lung cancer, liver cirrhosis, or diabetes had higher risks of MACCEs. There was no significant difference between the use of PD-1/PD-L1 inhibitors or CTLA inhibitors in terms of developing cardiovascular toxicities. The development of ICI-related MACCEs was associated with worse survival. Notably, after re-review by specialists, three patients eventually diagnosed with ICI-related myocarditis had not previously been identified. Only one was treated with pulse steroids, and none survived. The most common concomitant extracardiac immune-related adverse events were myositis/dermatitis, endocrine toxicity and hepatitis.
Conclusions: Collectively, ICIs may lead to severe cardiovascular toxicities and require more attention. Early identification, proper diagnosis, and prompt treatment are pivotal for improving survival.